Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
CWD Answers Archives

Review the entire archive according to the date it was posted.

CWD_Answers_Icon
October 6, 2009

Insulin, School and Daycare

advertisement
Question from Breinigsville, Pennsylvania, USA:

Can NPH insulin make a child become tired and weak in knees even though his blood sugar is 200 mg/dl [11.1 mmol/L]?

My almost four-year-old son weighs 33 pounds and is about 38 inches tall. He has always been low in weight, even prior to being diagnosed. He gets NovoLog three times daily, at each meal, and Lantus at night. He goes to daycare that will not give him insulin, so we give him NPH on those days. We were even told by one daycare that they only give shots at 11:00 a.m., but they will not feed him until 12:00 p.m. because that is their policy. It contradicts what should be done and is unsafe. So, twice a week, my son gets NPH after his blood sugar is tested in the morning.

Today, he got his NPH at 6:15 a.m., when his sugar was 187 mg/dl [10.4 mmol/L]. He went to daycare and ate his breakfast, most likely around 25 grams of carbohydrates. About two hours later, we got the call that he didn’t look well and was very sleepy/dazed. His blood sugar was taken and was 207 mg/dl. His blood sugar was tested at 8:30 a.m. and then again at 9:30 a.m. when he was 197 mg/dl [10.9 mmol/L]. He was given a snack and water. He fell off his chair twice prior and kept wanting to lay down his head down. When he walked to the couch, his legs gave out. We took him to the Emergency Room and all his laboratory work came back okay. Are there any side effects of NPH that we should be aware of as such what we experienced? He has only taken NPH three or four times and each has been an issue, but today was the worst.

Are there any regulations for daycare facilities? We cannot locate a daycare in our zip code that will give insulin shots. Do you have any information about this?

Answer:

From: DTeam Staff

Based on all the information that was provided, I do not think the child’s weakness was NPH related. It probably was not even secondarily related to diabetes, although I cannot be certain of that without all available data. It is understandable that parents of children, especially young children, with diabetes often tend to ascribe all the child’s “different days” and any “new symptoms” to diabetes.

Remember that the NPH that you gave at breakfast will have some affect upon the AFTER lunch (mid-afternoon to pre-supper) glucose. If you want the LUNCHTIME glucose to be closer to target, you will have to give some faster-acting insulin at breakfast (Regular or NovoLog/Humalog/Apidra), and then likely decrease the morning NPH dose. In other words, by using the morning NPH dose (instead of the lunchtime NovoLog) you are assuring that insulin will be available for the calories that are metabolized after lunch.

My experience is that daycare providers are SCARED of the child with diabetes and mainly wish to avoid doing anything that might harm the child (and thus avoid litigation). Education, provided in a helpful, non-threatening way – often via the CDE or pediatric endocrinology office perhaps through a care conference, commonly alleviates the fears. Private daycares have no obligation to care for your child or provide special needs unless they receive federal assistance in which case they are probably obligated under the American with Disabilities Act.

DS

[Editor’s comment: We are unable to provide you assistance with respect to locating a daycare facility that will administer insulin.

BH]